Hong Kong Med J 2007;13:485-9 | Number 6, December 2007
Sequential non-traumatic femoral shaft fractures in a patient on long-term alendronate
Ralph KH Cheung, KK Leung, KC Lee, TC Chow
Department of Orthopaedics and Traumatology, Caritas Medical Centre, Shamshuipo, Hong Kong (currently at Accident and Emergency Department, Caritas Medical Centre, Hong Kong)
Fractures associated with osteoporosis are common among elderly people and postmenopausal women. Bisphosphonate is an effective anti-resorptive drug commonly used for the prevention and treatment of osteoporosis. There are, however, concerns about potential side-effects during long-term treatment with alendronate. We report a case where an 82-year-old woman who had been taking alendronate for 10 years presented with two episodes of non-traumatic femoral shaft fracture. An iliac bone biopsy showed severely suppressed bone turnover, suggestive of adynamic bone disease. We suspect the bone turnover suppression was related to the prolonged use of alendronate.
Key words: Alendronate; Diphosphonates; Femur; Osteoporosis; Treatment outcome proteins c-kit
View this abstract indexed in MEDLINE: